Iowa, 2010

Flash Flood and Lightning Strike in Iowa, August 10, 2010

August 10, 2010 · NWS DVN · 2 events in 2 counties and zones

Showers and thunderstorms brought torrential rains of 2 to 3 inches to areas along and east of a line extending from northeast Missouri, to Fort Madison, Iowa, to Roseville, Illinois during the evening of August 10. In addition, a lightning strike caused damage at the Burlington Police Department.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms brought torrential rains of 2 to 3 inches to areas along and east of a line extending from northeast Missouri, to Fort Madison, Iowa, to Roseville, Illinois during the evening of August 10. In addition, a lightning strike caused damage at the Burlington Police Department. Otherwise, hot and humid conditions prevailed with highs in the upper 80s to upper 90s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 10, 2:21 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 10, 2:21 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
321 PM CDT TUE AUG 10 2010

.SYNOPSIS...
AN UPPER RIDGE REMAINS IN PLACE OVER THE NORTH CNTRL U.S. WITH A
S/W OVER THE CENTRAL/NORTHERN PLAINS LIFTING NE OVER THE RIDGE.
AT THE SURFAC...LOW PRESSURE WAS LOCATED OVER THE DAKOTAS WITH A
TRF/WARM FRONT EXTENDING SE ALONG THE MO RIVER THEN INTO NRN MO.
HOT/HUMID AIR COVERED MUCH OF THE REGION. THE NERN CWFA THOUGH WAS
BENEFITING FORM SELY WINDS WHICH WERE HELPING HOLD TEMPS IN THE
MID/UPPER 80S. THE ONLY PCPN IN THE AREA WAS OF BAND OF TSRA AHEAD
OF THE PLAINS S/W FROM ERN NE INTO CNTRL MN. SOME ISOLATED TSRA
HAS ALSO POPPED OVER NORTHERN/CENTRAL MO ALONG A WEAK CONVERGENCE
AXIS.

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...
HEAT AND PCPN CHANCES CONTINUE TO DOMINATE THE FORECAST DURING
THIS PERIOD. HIGH PW/S REMAINING OVER THE AREA CONTINUE TO SUGGEST
POTENTIAL FOR HEAVY RAINS. FEEL THE BEST POTENTIAL FOR ORGANIZED
HEAVY RAINS IS ACROSS THE NORTH LATE TONIGHT INTO WEDNESDAY
MORNING AS TAIL END OF NORTHERN PLAINS/NCNTRL U.S. VORT MOVES
THROUGH. FORCING IN THE LOW LEVELS THOUGH REMAINS WEAK WITH LLJ
ONLY PROGGED TO REACH 15 TO 20KTS OVERNIGHT AND WEAK SURFACE WINDS
NEAR THE FRONT STALLED OVER OUR SOUTH. WITHOUT A CLEAR SIGNAL FOR
ORGANIZED HEAVY RAINS WILL HOLD OFF ON A FLASH FLOOD WATCH FOR
TONIGHT...BUT WILL GO WITH LIKELY POPS OVER THE NRN 1/4 AND
MENTION HEAVY RAINS. TO THE SOUTH WILL GO WITH CHANCE OR SLIGHT
CHANCE POPS OVERNIGHT. WITH THE RIDGE OVER THE AREA TONIGHT WOULD
EXPECT SLOW MOVING STORMS WHICH IN COMBINATION WITH THE HIGH P/WS
WILL CONTRIBUTE TO ISOLATED HEAVY RAIN AMOUNTS OVER THE CWFA.
POTENTIAL FOR SEVERE STORMS ALSO EXISTS WITH THE BETTER THREAT
AGAIN NORTH WITH THE SUPPORT FROM THE S/W. AS HAS BEEN THE CASE
RECENTLY WARM MID LEVEL TEMPS SHOULD LIMIT ANY HAIL SO DAMAGING
WIND WILL BE THE MAIN THREAT.

WILL GO WITH PERSISTENCE ON LOWS TONIGHT RANGING FROM NEAR 70 NE TO
THE MID 70S SOUTH AND WEST. ANY ONGOING PCPN OVER THE CWA
WEDNESDAY MORNING IS EXPECTED TO END OR DIMINISH BY LATE MORNING
ALLOWING TEMPS IN THE SOUTH TO RECOVER INTO THE LOW 90S...SO HAVE
EXTENDED THE HEAT ADVISORY THROUGH WEDNESDAY. ..DLF..

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
WEDNESDAY NIGHT...WILL GRADUALLY END THE THUNDERSTORM CHANCES AS
IMPULSE MOVES OFF TO THE EAST.

THURSDAY...HOT AND VERY HUMID WITH STRENGTHENING CAP SO NOT
EXPECTING CONVECTION. SHOULD BE PLENTY OF SUNSHINE WITH MAX TEMPS
SOARING INTO AT LEAST THE LOWER TO MID 90S WITH DEWPOINTS WELL INTO
THE 70S WILL CREATE HEAT INDICIES OF 100 TO 110 OVER MUCH OF MY CWA.
THEREFORE WILL CONTINUE THE HEAT ADVISORY THROUGH THURSDAY EVENING.

FRIDAY THROUGH SATURDAY...OPERATIONAL MODELS AGREE ON DIGGING TROUGH
INTO THE MIDWEST. THIS IS AN IMPRESSIVE FOR MID AUGUST 2 TO 3
STANDARD DEVIATIONS BELOW NORMAL H5 TROUGH. DPROG/DT SUGGESTS THIS
TROUGH AMPLIFYING EVEN MORE ON EACH SUCCESSIVE RUN. STRONG COLD
FRONT SHOULD BE ADVANCING INTO THE CWA FRIDAY NIGHT WITH
THUNDERSTORMS LIKELY ACCOMPANYING THE FRONT. MODELS HAVE BIG TIMING
DIFFERENCES ON THE ARRIVAL OF THE FRONT WITH THE NAM/GFS BRINGING
STORMS IN ALREADY IN THE AFTERNOON WITH THE ECM NOT UNTIL SATURDAY
MORNING. THE TIMING WOULD HAVE GREAT IMPACTS ON THE MAX TEMPS AND ON
THE POTENTIAL FOR SEVERE WEATHER.

IF THE FRONT CAN ARRIVE AT PEAK HEATING ON FRIDAY THEN A SIGNIFICANT
SEVERE WEATHER EVENT WOULD BE MORE LIKELY. DEEPENING LOW
PRESSURE...DIGGING TROUGH AND STRENGTHENING MID LEVEL WINDS FAVOR A
WIDESPREAD SEVERE EVENT. THERE IS THE POTENTIAL THE EVENT COULD
CONTINUE WELL AFTER DARK. TORRENTIAL RAINS WOULD ALSO BE A THREAT.
HOWEVER IF THE ECM IS CORRECT THEN THE SEVERE WEATHER THREAT WOULD
BE VERY LOW WITH CONVECTION HOLDING OFF UNTIL EARLY SATURDAY. SO
STAY TUNED. HOT AND HUMID AHEAD OF THE FRONT ON FRIDAY SO MAY NEED
TO EVENTUALLY EXTEND THE HEAT ADVISORY THROUGH FRIDAY. HOWEVER IF
CLOUDS OR STORMS ROLL IN SOONER THEN TEMPS MAY NOT BE AS WARM AS
CURRENTLY IN THE GRIDS.

LATE WEEKEND THROUGH EARLY NEXT WEEK...A COOLER AND MUCH LESS HUMID
PERIOD. MEX GUIDANCE MAY NOT BE GRASPING THE IMPACT OF THIS AIRMASS
THIS FAR OUT SO IF TRENDS CONTINUE THEN TEMPS MAY NEED TO BE
LOWERED...BUT FOR NOW HAVE STARTED THE DOWNWARD TREND. GRIDS WILL
INDICATE MAX TEMPS IN THE UPPER 70S FAR NORTH TO MID 80S SOUTH WITH
MIN TEMPS IN THE UPPER 50S FAR NORTH TO MID 60S SOUTH. BUT AGAIN
THIS MAY BE TOO WARM IF THE AMPLIFYING TREND CONTINUES. IF THE 12Z
ECM RUN IS CORRECT MUCH COOLER AIR ARRIVES MID TO LATE NEXT WEEK AS
DEEP VORTEX DEVELOPS NEAR HUDSON BAY. THIS IS AN INTERESTING CHANGE
FROM THE 00Z RUN WHICH HAD OUR REGION BACK IN THE HEAT AND HUMIDITY.

..HAASE..

&&

.AVIATION...
TSRA THREAT WILL BE DIFFICULT TO PIN DOWN AT TAFS SITES TONIGHT.
HOWEVER S/W WILL MOVE JUST TO OUR NORTH OVER NIGHT SHOULD PROVIDE
BEST SUPPORT FOR TSRA OVER THE NRN TAF SITES. THEREFORE HAVE
INCLUDED VCTS OVERNIGHT AT ALL TAF SITES WITH A TEMPO GROUP FOR
TSRA AT KCID/KDBQ. SOME TSRA MAY LINGER INTO WEDNESDAY MORNING AT
KDBQ/MLI/KBRL. ..DLF..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 9 PM CDT THURSDAY FOR DES MOINES-HENRY IA-
     JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY UNTIL 9 PM CDT THURSDAY FOR HANCOCK-HENDERSON-
     MCDONOUGH-MERCER-WARREN.

MO...HEAT ADVISORY UNTIL 9 PM CDT THURSDAY FOR CLARK-SCOTLAND.

&&

DLF/HAASE
Hazardous weather outlook, Aug 10, 4:05 AM CST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT TUE AUG 10 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
505 AM CDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING...HEAVY RAIN PRODUCING THUNDERSTORMS WILL IMPACT
LOCATIONS ALONG AND NORTH OF I-80 BEFORE DIMINISHING AND MOVING OUT
OF THE AREA TOWARD MIDDAY.  1 TO 2 INCHES OF RAIN IS POSSIBLE THIS
MORNING...WITH LOCALIZED HIGHER AMOUNTS.  ALSO...TRAINING OF
THUNDERSTORMS OVER THE SAME AREAS MAY PRODUCE LOCALIZED RAINFALL
AMOUNTS OF 2 TO 4 INCHES AND FLASH FLOODING.

LATE THIS AFTERNOON AND EVENING...THUNDERSTORMS WILL REDEVELOP.
THESE STORMS WILL ONCE AGAIN HAVE THE CAPABILITY TO PRODUCE HEAVY
RAINFALL AND FLASH FLOODING ALONG WITH STRONG GUSTY WINDS OVER 50
MPH. RUN-OFF FROM THESE OCCASIONAL ROUNDS OF HEAVY RAIN WILL PRODUCE
SIGNIFICANT RISES ON SEVERAL AREA RIVERS AND STREAMS.

THE STORM PREDICTION CENTER HAS PLACED THE NW PORTIONS OF THE OUTLOOK
AREA UNDER A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT.

LOCATIONS ALONG AND SOUTH OF HIGHWAY 34 WILL ONCE AGAIN EXPERIENCE
POTENTIALLY DANGEROUS HEAT INDEX TEMPERATURES OF 100 TO 105 DEGREES
THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE OUTLOOK AREA WEDNESDAY
MORNING...AND THEN POSSIBLY REDEVELOP WEDNESDAY AFTERNOON AND EVENING
BEFORE EXITING TO THE EAST BY THURSDAY MORNING. THE PRIMARY THREAT
WITH THESE CONTINUING BOUTS OF STORMS WILL BE VERY HEAVY RAINFALL AND
SUBSEQUENT FLASH FLOODING. THE ADDITIONAL HEAVY RAIN AND RUN OFF WILL
ADD TO ONGOING RIVER AND STREAM FLOODING...OR EVEN CREATE NEW
FLOODING SITUATIONS THROUGH MID WEEK. STRONG GUSTY WINDS WILL BE THE
SECONDARY THREAT IN THE WEDNESDAY AFTERNOON AND EVENING HOURS.
ANOTHER CHANCE FOR STRONG TO SEVERE STORMS WILL COME LATE FRIDAY OR
FRIDAY NIGHT AS A STRONG COLD FRONT SWEEPS THROUGH THE REGION.

AFTER THE MORNING STORMS AND CLOUDS CLEAR ON WEDNESDAY...HOT AND
HUMID CONDITIONS WILL AGAIN BUILD IN THE AFTERNOON WITH HEAT
INDICES OF 100 TO 105 DEGREES. SOME LOCALLY HIGHER HEAT INDEX
READINGS OVER 105 DEGREES MAY ALSO OCCUR. AREAS MOST LIKELY TO
EXPERIENCE THESE DANGEROUS HEAT INDICES WILL BE ALONG AND SOUTH OF
THE INTERSTATE 80 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

NICHOLS/12

In the hours before

Local storm report, Aug 10, 5:06 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 PM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     DALLAS CITY             40.63N 91.16W
08/10/2010  E50.00 MPH       HANCOCK            IL   TRAINED SPOTTER

            40 TO 50 MPH

&&
Special weather statement, Aug 10, 5:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 PM CDT TUE AUG 10 2010

IAZ087>089-098-099-ILZ025-110015-
DES MOINES-HENDERSON-HENRY-JEFFERSON-LEE-VAN BUREN-
610 PM CDT TUE AUG 10 2010

...TORRENTIAL RAIN AND STRONG GUSTY WINDS...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
STOCKPORT TO 7 MILES SOUTHEAST OF FRANKLIN...MOVING NORTHEAST
AT 15 MPH. STRONG GUSTY WINDS OF 40 TO 50 MPH AND TORRENTIAL RAIN
WILL ACCOMPANY THIS LINE OF STORMS. RAINFALL AMOUNTS OF 1 TO 2
INCHES CAN BE EXPECTED IN AN HOUR. THIS WILL PRODUCE MINOR FLOODING
OF STREETS AS STORM DRAINS BECOME OVERWHELMED BY THE HEAVY RAIN.
ALSO MINOR FLOODING IN LOW LYING AREAS AND RISES ON STREAMS AND
CREEKS CAN BE EXPECTED.

* THUNDERSTORMS WILL BE NEAR...
  SALEM...WEST POINT...ST. PAUL AND PILOT GROVE AROUND 615 PM CDT...
  WESTWOOD AROUND 635 PM CDT...
  LOWELL AND DENMARK AROUND 645 PM CDT...
  MOUNT PLEASANT AROUND 650 PM CDT...
  NEW LONDON AROUND 710 PM CDT...
  MIDDLETOWN AROUND 715 PM CDT...

LAT...LON 4086 9188 4109 9137 4107 9137 4107 9127
      4080 9101 4053 9160
TIME...MOT...LOC 2308Z 250DEG 12KT 4093 9175 4062 9139
Special weather statement, Aug 10, 5:14 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
614 PM CDT TUE AUG 10 2010

ILZ024-026-110015-
MERCER-WARREN-
614 PM CDT TUE AUG 10 2010

...SMALL HAIL AND STRONG GUSTY WINDS...

AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROSEVILLE...OR 8 MILES SOUTH OF
MONMOUTH...MOVING NORTHEAST AT 20 MPH. HAIL FROM PEA SIZE UP TO
NICKEL SIZE WILL BE POSSIBLE WITH THIS STORM... ALONG WITH STRONG
GUSTY WINDS OF 40 TO 50 MPH. IN ADDITION... EXPECT BRIEF TORRENTIAL
RAIN WITH AN INCH IN LESS THAN 30 MINUTES. THIS WILL PRODUCE
MINOR FLOODING OF STREETS AND LOW LYING AREAS.

* THE THUNDERSTORM WILL BE NEAR...
  MONMOUTH AROUND 630 PM CDT...
  NORTH HENDERSON AROUND 715 PM CDT...

LAT...LON 4076 9078 4111 9065 4111 9043 4084 9044
      4069 9056
TIME...MOT...LOC 2313Z 203DEG 16KT 4081 9062
Local storm report, Aug 10, 5:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HEAVY RAIN       5 NW CROTON             40.64N 91.74W
08/10/2010  M0.75 INCH       VAN BUREN          IA   TRAINED SPOTTER

            RAINFALL AMOUNT IN 45 MINUTES.

&&

TG
Local storm report, Aug 10, 5:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
628 PM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HEAVY RAIN       DONNELLSON              40.64N 91.56W
08/10/2010  M1.25 INCH       LEE                IA   CO-OP OBSERVER

            RAINFALL AMOUNT IN 30 MINUTES.

&&

TG
Local storm report, Aug 10, 5:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 PM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HEAVY RAIN       DONNELLSON              40.64N 91.56W
08/10/2010  M1.25 INCH       LEE                IA   CO-OP OBSERVER

            RAINFALL AMOUNT IN 30 MINUTES.

&&

TG

The radar

The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Lee

When
August 10, 5:30 PM CST to 8:30 PM CST
Where
Lee County, 3.61 mi NNE of Viele to 3.67 mi SSE of Viele
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
40.670, -91.400

Heavy rains resulted in flash flooding of Fort Madison, IA during the evening of August 10. Flood waters 1 foot deep were observed flowing across 14th Street. Some streets had flood waters 2 to 3 feet deep. The North Lee Historical Society building flooded and its parking lot had about 2 feet of water covering it, with the water up to the tail lights of cars.

Lightning, Des Moines

When
August 10, 5:45 PM CST
Where
Des Moines County, 1.29 mi WSW of Burlington
Property damage
$100,000
Reported by
Newspaper
Coordinates
40.811, -91.102

Lightning struck a tower on the north side on top of the Burlington Police Department building around 645 pm CDT August 10. The strike affected the communications center's dispatching capabilities, phone systems, radio-assisted dispatch, computer systems, and some computers. The Burlington Police Department also contributed to this report.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257081, 257476.